Nebraska, 2005

Tornado and Hail in Nebraska, September 6, 2005

September 6, 2005 · NWS LBF · 4 events in 2 counties and zones

3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 6, 2:21 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 6, 2:21 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT TUE SEP 6 2005

.DISCUSSION...
AT 20Z...SURFACE BOUNDARY CAN BE SEEN REORIENTING W-E ON KLNX
RADAR. THIS IS CONSISTENT WITH NAM MODEL OUTPUT. SURFACE TD/S
INCREASING IN WESTERN ZONES AS WITH EASTERLY FLOW. STRONGER CELLS
NOW DEVELOPING ACROSS SOUTHERN E PANHANDLE ZONES IN VCTY OF BOUNDARY
AT LEADING EDGE OF CONVECTION IN CO. WV SHOWS SW FLOW ENTERING THE
CWA...A NUMBER OF TROPICAL SYSTEMS IN THE EAST...AND THE NEXT MAIN
UPPER SYSTEM TO AFFECT THE CWA IN THE EXTENDED SPINNING OVER AK.

IN THE SHORT TERM...CONVECTION EXPECTED TO INCREASE IN COVERAGE OVER
NORTHEASTERN ZONES LATE THIS AFTERNOON IN THE VICINITY OF WEAK
SURFACE FRONT. MODEL OUTPUT SEEMS REASONABLE WITH ZERO CIN NEAR THIS
FEATURE AS FORECAST 2M TEMPS ONLY AROUND 80. ENOUGH SHEAR/CAPE
BALANCE ALONG AND BEHIND THIS FRONT FOR ISOLATED SEVERE DEVELOPMENT.
IN SW ZONES...QUESTIONS ABOUND AS TSRA WHICH HAVE BEEN GOING ON ALL
DAY NOT PICKED UP BY ANY MODELS. THIS DEVELOPING WAVE ON THE LEADING
EDGE OF H3 JET SHOULD MAKE IT INTO THE CWA LATE THIS
AFTERNOON/EVENING AND PROVIDE A FOCUS FOR ADDITIONAL INITIATION.
EXPECT MAIN SEVERE THREATS TO BE WIND...HEAVY RAINFALL...AND POSSIBLE
SEVERE HAIL. WET BULB ZERO HEIGHT OF 13261 FT ASL ON 12Z KLBF
SOUNDING SOMEWHAT MARGINAL FOR VERY LARGE HAIL. OVERNIGHT...LLJET
FOCUS APPEARS TO BE SOUTH AND EAST OF CWA...WITH SE ZONES IN CLOSEST
PROXIMITY. HAVE TAPERED OFF PRECIP FROM WEST TO EAST AFTER MIDNIGHT.
H3 MAX WINDS MIGRATE NORTH ON WEDNESDAY...BUT WEAK CIN SO AFTERNOON
CHANCES CONTINUED. LLJET APPEARS MORE FAVORABLE FOR OVERNIGHT
ORGANIZATION NEAR OR WITHIN THE CWA...ESPECIALLY IF AFTERNOON
ACTIVITY GETS GOING...ALTHOUGH NAM/GFS POOL ENERGY IN VICINITY OF
UPPER DYNAMICS TO THE NORTH. FOR THURS...INCLUDED SLIGHT CHANCES
FURTHER SOUTH LATE IN THE DAY. NAM/GFS BRING IN SURFACE BOUNDARY FROM
THE NORTH. GFS ALSO BRINGS THROUGH A S/WV LATE IN THE DAY OVERTOP THE
H5 RIDGE WHICH WILL BE STARTING TO SLIDE TO THE EAST. FOR FRIDAY...
FORECAST KEPT DRY ALTHOUGH ISO T MAY BE NEEDED IN THE PANHANDLE ZONES
AHEAD OF DEVELOPING SURFACE TROUGH.

IN THE EXTENDED...ISO T ADDED SATURDAY THROUGH MONDAY AFTER 22Z EACH
DAY. 00Z GFS LINES UP WELL AT H5 WITH GEM AND ECMWF...BRINGING H5
LOW AND ASSOCIATED UPPER TROUGH TOWARDS N NV 00Z SUNDAY. THIS
TROUGHINESS LOOKS TO PERSIST OVER THE W CONUS THROUGH MONDAY WITH
UPPER RIDGE ANCHORED OVER THE SE CONUS. ONLY FEATURE THAT IS NOT
FORECAST WELL BY MODELS IS LOW OVER CANADIAN MARITIMES IN THIS
PERIOD. THIS APPEARS HOWEVER TO HAVE LITTLE IMPACT ON UPSTREAM
FEATURES FOR THE LBF CWA...SO EXTENDED FORECAST WEIGHTED TOWARDS 06Z
DGEX. THIS MEANS TEMPS ABOVE CLIMO...WHICH NOW RUNS IN THE UPPER 70S
FOR BOTH KVTN AND KLBF...AND LOW POPS TO START AS INSTABILITY SHOULD
INCREASE ON SOUTHERLY FLOW. FOCUS FOR INITIATION LOOKS TO BE ALONG
SURFACE TROUGH WHICH IS PROGGED TO DEVELOP EAST OF THE ROCKIES...WITH
STRONGEST FROGEN PROGGED FOR SUNDAY. WITH SW FLOW ALOFT HOWEVER...ANY
S/WV WHICH EJECT INTO THE REGION WILL PROVIDE BETTER CHANCES FOR MORE
WIDESPREAD PRECIP...ESPECIALLY IF THE TIMING WORKS OUT. WINDS BUMPED
UP AS BREEZY TO WINDY CONDITIONS AHEAD OF SURFACE TROUGH A GOOD
POSSIBILITY WITH HIGH PRESSURE ACROSS THE EASTERN UNITED STATES.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, Sep 6, 2:38 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT TUE SEP 6 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-072045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CDT TUE SEP 6 2005 /238 PM MDT TUE SEP 6 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT MOVING ACROSS THE OUTLOOK AREA THIS EVENING WILL STALL
ACROSS SOUTHERN PORTIONS OF NEBRASKA TONIGHT. DURING THE AFTERNOON
MOIST EASTERLY WINDS ALONG AND SOUTH OF THIS FEATURE HAS ALLOW
PLENTY OF LOW LEVEL MOISTURE TO STREAM WESTWARD INTO WESTERN AND
NORTH CENTRAL NEBRASKA. ALSO AN UPPER LEVEL DISTURBANCE IS MOVING
ACROSS THE AREA...AND WILL BE THE FINAL FUEL NEEDED FOR
THUNDERSTORMS TO DEVELOP TONIGHT. SOME OF THE THUNDERSTORMS WILL
BE CAPABLE OF REACHING SEVERE LIMITS...WITH LARGE HAIL THE PRIMARY
THREAT. LATER THIS EVENING THE THUNDERSTORMS ARE EXPECTED TO
GRADUALLY DIE OFF AS THE UPPER SUPPORT MOVES EAST...HOWEVER
ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TOWARD MORNING ACROSS
SOUTHERN PORTIONS OF THE OUTLOOK AREA...AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES EAST OUT OF NORTHERN COLORADO. LARGE HAIL WILL
BE POSSIBLE WITH THIS ROUND OF THUNDERSTORMS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE STALLED OUT COLD FRONT...WILL LIFT NORTH AS A WARM FRONT ON
WEDNESDAY. AS THIS FEATURE LIFTS NORTH...THUNDERSTORMS ARE
POSSIBLE SOUTH AND WEST OF THIS FEATURE. AT THIS TIME...THE
GREATEST THREAT FOR SEVERE WEATHER IS WEST OF A LINE FROM
SPRINGVIEW...TO ARNOLD. EAST OF THIS LINE...THUNDERSTORMS ARE
POSSIBLE...HOWEVER...THEY ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

ON THURSDAY...THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS
OF THE OUTLOOK AREA...NORTH OF A LINE FROM CHAPPELL TO EWING. NO
SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Cherry

When
September 6, 5:15 PM CST
Where
Cherry County, 48 mi SSW of Merriman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.267, -102.067

Hail, Brown

When
September 6, 6:45 PM CST
Where
Brown County, 20 mi S of Ainsworth
Measured
2.5 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.267, -99.850

Tornado, Brown

When
September 6, 6:53 PM CST
Where
Brown County, 25 mi S of Ainsworth
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -99.850

Law enforcement reported a brief tornado touchdown in open rangeland.

Hail, Brown

When
September 6, 7:34 PM CST
Where
Brown County, 10 mi S of Long Pine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.383, -99.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468731, 5468732, 5468733, 5468734.